Format

Send to

Choose Destination
Retina. 2011 Feb;31(2):332-5. doi: 10.1097/IAE.0b013e3181eef0ae.

The effects of sildenafil citrate on choroidal thickness as determined by enhanced depth imaging optical coherence tomography.

Author information

1
LuEsther T Mertz Retinal Research Center, Manhattan Eye, Ear, and Throat Hospital, New York, New York, USA.

Abstract

PURPOSE:

To investigate the effects of the phosphodiesterase-5 inhibitor, sildenafil citrate, on choroidal thickness using eye-tracked enhanced depth imaging spectral-domain optical coherence tomography.

METHODS:

In a prospective interventional study, 8 healthy subjects (4 men and 4 women) with no ocular history underwent enhanced depth imaging spectral-domain optical coherence tomography at baseline, 1 hour, and 3 hours after the ingestion of 100 mg of sildenafil citrate. Choroidal thickness measurements for both eyes using enhanced depth imaging spectral-domain optical coherence tomography were taken by 2 masked readers at baseline, 1-hour, and 3-hour time points. Statistical analysis was performed to compare the measurements of choroidal thickness at each of the three intervals.

RESULTS:

The mean age of the subjects was 35.9 years (range 30-46 years). Mean choroidal thickness at baseline was 334 μm (± 57 μm). Mean choroidal thickness increased by 12.3% to 375 μm (± 68 μm) at 1 hour after ingestion (P < 0.001). At 3 hours after ingestion, the mean choroidal thickness remained elevated at 372 μm (± 61 μm), 11.6% thicker than baseline (P < 0.001). There was no significant difference in choroidal thickness between the 1-hour and the 3-hour intervals (P = 0.719).

CONCLUSION:

Sildenafil citrate appears to increase choroidal thickness as measured by eye-tracked enhanced depth imaging spectral-domain optical coherence tomography measurements in healthy subjects 1 hour and 3 hours after ingestion. These findings may be of relevance given that increased choroidal thickness appears to be a risk factor for central serous chorioretinopathy and that several reports have suggested an association between phosphodiesterase-5 inhibitors and this disorder.

PMID:
20975620
DOI:
10.1097/IAE.0b013e3181eef0ae
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center